A warning is being issued for a potentially harmful illegal recreational drug in the UK. This follows an increased number of overdoses, with some deaths, due to the use of Nitazenes, a group of potent synthetic opioids. There is no evidence of Nitazenes in the Isle of Man to date.
Nitazenes have been identified previously in the UK but their use has been more common in the USA. Their potency and toxicity are uncertain but perhaps similar to, or more than fentanyl, which is about 100 time that of morphine.
The UK’s Office for Health Improvement and Disparities (OHID) has issued a National Patient Safety Alert for the drug. Public Health Isle of Man would like to give a message of warning to people in the Island who use drugs, particularly heroin.
Director of Public Health, Professor Hugo van Woerden said:
‘We would like to advise people who may come into contact with Nitazenes of the dangers it could cause and to remind people of the signs of overdose which include: decreased levels of consciousness, shallow or irregular breathing – including periods where breathing may stop, slow heart rate which can cause cardiac arrest.'
The advice is to look out for each other and if someone is suspected of someone has overdosed, call 999 immediately and administer Naloxone if you have it. Naloxone temporarily reverses the effects of an opioid overdose and saves lives. It is available in the Isle of Man to anyone who is at risk or knows someone at risk of an opioid overdose. You can find out more at gov.im/naloxone
Advice and treatment for drug or alcohol dependency is available from the Drug and Alcohol Team (DAT) on +44 1624 617889. DAT is a confidential service for anyone who is concerned about their drug use.